Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 10, NWS Sioux Falls, SD

June 5, 1999Aurora County, Jerauld County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 5, 1999, 12:05 AM CDT for Aurora County, Jerauld County, Sanborn County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 12:05 AM CDT (05:05 UTC)
Expired
Jun 5, 1999, 12:30 AM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Aurora County, SD, Jerauld County, SD, Sanborn County, SD

What was reported inside it

TimeReportWhereRemark
Jun 5, 12:10 AM CDTTornado F1Woonsocket, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 11:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2271 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 050508
TORFSD
SDC003-073-111-050530-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA
  WESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA   
  NORTHERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 1230 AM CDT

* AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 14 MILES SOUTHWEST OF LANE...OR ABOUT 13 MILES SOUTH OF
  WESSINGTON SPRINGS...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  LANE...WOONSOCKET AROUND 1215 AM CDT

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY 
ISSUED FOR JERAULD COUNTY.

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER
IMMEDIATELY. GO TO THE BASEMENT. IF A BASEMENT IS &NOT AVAILABLE...GO
TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

GILLISPIE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 4, 8:40 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 4, 8:40 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT FRI JUN 4 1999

THIS MIGHT BE AS CLOSE TO THIS FCSTR COMES TO USING A MODEL AS IS...
BUT RUC SEEMS TO BE NAILING DEVELOPING EVENT ON THE HEAD.  VERY STG
IMPULSE SEEN ON 6.7UM WV LOOP LIFTING INTO WRN NEBRASKA...AND
ENTICING TREMENDOUS THUNDERSTORM DEVELOPMENT ACRS WRN NEBRASKA AND
INTO SRN SD.  RAOBS ACRS REGION ARE BASICALLY A LOADED GUN...WITH CAP
ALLOWING SFC DWPTS WELL INTO LWR 70S...STLT SOUNDER SHOWING -11 TO
-14C LI OVER MUCH OF CWA...AND FITS IN WELL WITH RAOBS.  CAPES RANGE
FM 2500-4000 J/KG...AND BRN SHEAR IS SCREAMING SUPERCELLULAR.  SCARY
ASPECT IS INDUCTION OF STG LLJ BY WRN PLAINS WAVE...ALREADY CRANKING
UP TO 40 KTS ON FBY AND MRR PROF...BUT LOW LVL BOUNDARY SEEMS TO
HAVE WORKED UP TO NR KFSD AT MID EVNG.  CANNOT DISPUTE OBS...SO
BASICALLY...WHAT HAPPENS TO CONVECTION AND SEVERITY IS PROBLEM FOR
NIGHT.  EXPECT ORGANIZED CONVECTION TO REMAIN TIED TO THE LLJ FOR
THE MOST PART...FIRST RIDING THE CAP EDGE/BOUNDARY NNEWARD THIS
EVENING...THEN MAKING THE BIG EWRD TURN AND EVENTUALLY SE BY MRNG.
ATTM...I AM FAVORING ACTIVITY TO THE NORTH OF LST NIGHT WITH THE
SLIGHTLY STRONGER CAP NOSING IN...WHICH WOULD IMPACT WRN AND NRN
CWA...9V9...HON...BKX...MML...MWM MOST.  THIS WAS GENERAL IDEA OF
PREV FCST...SO ANY CHGS SHOULD NOT BE TOO SIGNIFICANT.

THE WHOLE GAMUT OF SVR WX IS NOT OUT OF THE QUESTION...BUT WILL
HAVE TO BE ESPECIALLY SENSITIVE TO TRACK OF HEAVY RAINS...IF
ATTEMPT TO TRACK CLOSER TO MO RVR LATER...WITH GREATER FLOODING
POTENTIAL IN THIS REGION.

.FSD...NONE
CHAPMAN

In the hours before

Local storm report, Jun 4, 9:57 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 PM CDT FRI JUN 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 AM    GREGORY                   SD    1 INCH HAIL
06/03/99   GREGORY                         DIME TO QUARTER SIZE HAIL

0145 AM    5 W LUCAS                 SD    .88 INCH HAIL
06/03/99   GREGORY

0230 AM    1 W LAKE ANDES            SD    .75 INCH HAIL
06/03/99   CHARLES MIX

0300 AM    BONESTEEL                 SD    .75 INCH HAIL
06/03/99   GREGORY

0320 AM    1 W LAKE ANDES            SD    .75 INCH HAIL
06/03/99   CHARLES MIX

0345 AM    2 NE DANTE                SD    1.5 INCH HAIL
06/03/99   CHARLES MIX

0350 AM    2 N AVON                  SD    .88 INCH HAIL
06/03/99   BON HOMME

0410 AM    4 E AVON                  SD    .75 INCH HAIL
06/03/99   BON HOMME

0435 AM    2 NW TABOR                SD    .75 INCH HAIL
06/03/99   BON HOMME

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:29 PM CDTSevere Thunderstorm WarningFSDBrule, Gregory31 min
Jun 4, 11:00 PM CDTTornado WarningFSDGregory45 min
Jun 4, 11:05 PM CDTTornado WarningFSDBrule25 min
Jun 4, 11:25 PM CDTTornado WarningFSDCharles Mix35 min
Jun 4, 11:43 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld47 min
Jun 5, 2:08 AM CDTSevere Thunderstorm WarningFSDBrookings32 min
Jun 5, 4:24 PM CDTSevere Thunderstorm WarningFSDUnion36 min
Jun 5, 4:39 PM CDTTornado WarningFSDUnion36 min
Jun 5, 5:04 PM CDTSevere Thunderstorm WarningFSDLincoln41 min
Jun 5, 5:38 PM CDTSevere Thunderstorm WarningFSDClay, Union37 min
Jun 5, 6:05 PM CDTSevere Thunderstorm WarningFSDTurner, Yankton50 min
Jun 5, 6:21 PM CDTSevere Thunderstorm WarningFSDUnion34 min
Jun 5, 6:27 PM CDTTornado WarningFSDUnion33 min
Jun 5, 6:53 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha32 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.